Alert archive / North Dakota / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 151, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 23, 2022, 5:54 PM CDT for 4 counties in North Dakota. It was in force for 66 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 23, 2022, 5:54 PM CDT (22:54 UTC)
- Expired
- Aug 23, 2022, 7:00 PM CDT
- In force
- 66 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Burleigh County, ND, McLean County, ND, Morton County, ND, Oliver County, ND
The radar
The Bismarck radar (KBIS), 55 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 23, 6:00 PM CDT | HAIL 1 | 6 Nne Hannover, ND | HAIL LASTED FROM 600 PM UNTIL 605 PM. |
| Aug 23, 6:25 PM CDT | TSTM WND GST 60 | 5 Sse Wilton, ND | PEA SIZED HAIL AND 1.60 INCHES OF RAIN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 10.9 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 370 J/kg
- Mixed-layer CIN
- -239 J/kg
- Mixed-layer LCL
- 1175 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.0
The text
As transmitted.
518
WUUS53 KBIS 232254
SVRBIS
NDC015-055-059-065-240000-
/O.NEW.KBIS.SV.W.0151.220823T2254Z-220824T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
554 PM CDT Tue Aug 23 2022
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
Southeastern McLean County in south central North Dakota...
Northwestern Burleigh County in south central North Dakota...
Northeastern Morton County in south central North Dakota...
Eastern Oliver County in south central North Dakota...
* Until 700 PM CDT.
* At 553 PM CDT, a severe thunderstorm was located near Wilton, or 10
miles southeast of Washburn, moving southeast at 25 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* This severe thunderstorm will be near...
Wilton around 605 PM CDT.
Other locations impacted by this severe thunderstorm include Double
Ditch Indian Village, Price, Baldwin, Sanger, Hensler, Fort Clark and
Nelson Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4724 10148 4724 10126 4727 10126 4728 10128
4729 10124 4735 10075 4691 10033 4691 10125
TIME...MOT...LOC 2253Z 324DEG 23KT 4721 10084
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
JP MARTIN2 follow-up statements
026
WWUS53 KBIS 232337
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
637 PM CDT Tue Aug 23 2022
NDC015-055-059-065-240000-
/O.CON.KBIS.SV.W.0151.000000T0000Z-220824T0000Z/
McLean ND-Burleigh ND-Morton ND-Oliver ND-
637 PM CDT Tue Aug 23 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHEASTERN MCLEAN...NORTHWESTERN BURLEIGH...NORTHEASTERN MORTON
AND EASTERN OLIVER COUNTIES...
At 633 PM CDT, a severe thunderstorm was located 5 miles southeast of
Wilton, or 19 miles southeast of Washburn, moving southeast at 25
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Another severe thunderstorm just east of center, in oliver County,
was capable of producing 60 mph wind gusts. It too was moving
southeast at 25 mph.
If you are around Nelson Lake, Price, Wilton, or Baldwin you should
be prepared for 60 mph wind gusts. Most locations will get small
hail but the storms were pulsing up and down so hail the size of a
quarter is possible.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4718 10144 4721 10124 4735 10075 4691 10033
4691 10125
TIME...MOT...LOC 2333Z 321DEG 20KT 4711 10070
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
JP MARTIN803
WWUS53 KBIS 240000
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
700 PM CDT Tue Aug 23 2022
NDC015-055-059-065-240008-
/O.EXP.KBIS.SV.W.0151.000000T0000Z-220824T0000Z/
McLean ND-Burleigh ND-Morton ND-Oliver ND-
700 PM CDT Tue Aug 23 2022
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MCLEAN...
NORTHWESTERN BURLEIGH...NORTHEASTERN MORTON AND EASTERN OLIVER
COUNTIES WILL EXPIRE AT 700 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and so the warning is expired.
Storms this evening were intensifying and weakening, only to
intensify again. With that in mind stay alert for possible warnings
from your National Weather Service and be ready to move inside if
threatening weather approaches.
LAT...LON 4718 10144 4721 10124 4735 10075 4691 10033
4691 10125
TIME...MOT...LOC 2358Z 324DEG 23KT 4699 10057
$$
JP MARTINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 2:56 PM CDT, 2 hours 58 minutes earlier.
Area forecast discussion, Aug 23, 2:56 PM CDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION National Weather Service Bismarck ND 256 PM CDT Tue Aug 23 2022 .SHORT TERM...(This Evening through Wednesday) Issued at 243 PM CDT Tue Aug 23 2022 Satellite imagery shows thunderstorms over north central North Dakota are beginning to fizzle out while storms begin to bubble across the southwest. An upper level disturbance over eastern Montana extending into western South Dakota will continue move northeastward into North Dakota. Warmer temperatures in the lower 90s with dewpoints in the lower 60s will provide plenty of energy for afternoon storms. This will lead to CAPE values around 1500-2000 j/kg with 0-6km bulk shear up to 30 kts over central North Dakota. Therefore, an isolated strong to severe storm should not be ruled out. Convection continues to bubble up in the southwest this afternoon while the CAMs highlight an area of precip along the HWY 83 corridor this evening. Thunderstorms along a stationary front slowly moving southward, located from Tioga to Minot, could see the greatest chance for severe weather this afternoon. Inverted V soundings and high D-CAPE around 1000 j/kg could support outflow winds up to 60 mph. Quarter size hail is possible this afternoon and evening from any strong to severe storms over central North Dakota. Thunderstorms could also produce brief heavy rain with PWATs well over 1 inch. Rain chances will continue overnight across much of the region. Thunderstorms are possible tonight, however the strong to severe threat should subside. A cold front is expected to move through the area tonight bringing low stratus deck in from Canada that will linger through tomorrow afternoon. Patchy fog is set to develop over portions of north central and northwestern North Dakota early this morning. Low temperatures are forecast to cool off into the upper 50s to lower 60s. High temperatures Wednesday are forecast to stay in 70s across the state with some lingering rain showers across the south. .LONG TERM...(Wednesday Night through Tuesday) Issued at 243 PM CDT Tue Aug 23 2022 Surface high pressure over the Dakotas is going to progress eastward Thursday as a shortwave over Montana. The aforementioned shortwave is going to increase precipitation chances Friday afternoon across the west. Temperatures are forecast to fairly cool in the upper 70s to 80s through work week with a warming trend returning this weekend. A slow moving cutoff low over the Pacific Northwest is forecast to reach the Northern Plains this weekend bringing increased chances for severe weather over the weekend. The CSU MLP is highlighting a 15% chance for severe weather Friday and Saturday. We will see how models develop the aforementioned system this weekend. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon) Issued at 1248 PM CDT Tue Aug 23 2022 Thunderstorms are possible this afternoon and evening across much of the state. As storms develop AMDs will be made to match current conditions, as confidence on timing and location of storms remains low. VFR conditions will continue this through this evening until a low cloud deck moves in from the north. This will bring widespread IFR to LIFR conditions to the region tomorrow morning. However, KBIS and KJMS may be on the edge of the low cloud deck, therefore they were left VFR for now. && .BIS WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Johnson LONG TERM...Johnson AVIATION...Johnson
Hazardous weather outlook, Aug 23, 2:18 PM CDT, 3 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 218 PM CDT Tue Aug 23 2022 NDZ002>005-010>013-019>023-034>036-241930- Burke-Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-Pierce- Mercer-Oliver-McLean-Sheridan-Wells-Morton-Burleigh-Kidder- 218 PM CDT Tue Aug 23 2022 /118 PM MDT Tue Aug 23 2022/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, and south central North Dakota. .DAY ONE...This Afternoon and Tonight Isolated to scattered thunderstorms are possible today through this evening. Strong to severe thunderstorms are possible with quarter hail size and winds gusts up to 60 mph. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ001-009-017-018-025-031>033-037-040>048-050-051-241930- Divide-Williams-McKenzie-Dunn-Foster-Golden Valley-Billings-Stark- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 218 PM CDT Tue Aug 23 2022 /118 PM MDT Tue Aug 23 2022/ This Hazardous Weather Outlook is for portions of northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight Isolated thunderstorms are possible today through this evening. Severe weather is not likely. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Local storm report, Aug 23, 4:13 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
413 PM CDT TUE AUG 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL 5 N MAX 47.89N 101.29W
08/23/2022 E0.70 INCH WARD ND EMERGENCY MNGR
HAIL AS LARGE AS DIMES REPORTED ON HIGHWAY
83.
&&
ZHLocal storm report, Aug 23, 4:39 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
439 PM CDT TUE AUG 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL MAX 47.82N 101.30W
08/23/2022 E1.00 INCH MCLEAN ND TRAINED SPOTTER
VARIOUS SIZES OF HAIL WITH THE BIGGEST AT
QUARTER SIZE. HEAVY RAIN. DID NOT MEASURE IT
YET.
&&
RKLocal storm report, Aug 23, 4:54 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
454 PM CDT TUE AUG 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HEAVY RAIN 9 NE FAIRFIELD 47.28N 103.08W
08/23/2022 M1.20 INCH BILLINGS ND PUBLIC
ARB OBSERVER. REPORTED GUSTS TO 35 MPH AND
HAIL UP TO NICKEL SIZE. RAIN LASTED FOR 30
MINS.
&&
RKLocal storm report, Aug 23, 5:28 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
528 PM CDT TUE AUG 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL 5 N BELFIELD 46.96N 103.20W
08/23/2022 E0.70 INCH STARK ND PUBLIC
PEA TO DIME SIZE HAIL LASTED ABOUT 7
MINUTES. REPORT RELAYED FROM BROADCAST
MEDIA.
&&
ZHSpecial weather statement, Aug 23, 5:28 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Bismarck ND
528 PM CDT Tue Aug 23 2022
NDZ004-005-232300-
Bottineau ND-Rolette ND-
528 PM CDT Tue Aug 23 2022
...THUNDERSTORMS WILL IMPACT PARTS OF BOTTINEAU AND ROLETTE COUNTIES
THROUGH 600 PM CDT...
At 525 PM CDT, thunderstorms were approaching the international
border toward Bottineau and Rolette counties, from Manitoba, Canada.
Movement was southeast at nearly 25 mph.
HAZARD...Wind gusts to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lake Metigoshe State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4873 9953 4872 9949 4855 9949 4855 10041
4863 10041 4863 10106 4854 10107 4900 10119
4900 9953
TIME...MOT...LOC 2223Z 318DEG 13KT 4904 10043
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
JP MARTINLocal storm report, Aug 23, 5:37 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
537 PM CDT TUE AUG 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0533 PM HAIL TURTLE LAKE 47.52N 100.89W
08/23/2022 E1.00 INCH MCLEAN ND TRAINED SPOTTER
HAIL ONGOING AT THE TIME OF THE CALL.
&&
RKThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 7:00 PM CDT | Special Weather Statement | BIS | Sioux | 30 min |
| Aug 23, 2:42 PM CDT | Special Weather Statement | BIS | Stark | 33 min |
| Aug 23, 3:50 PM CDT | Severe Thunderstorm Warning | BIS | Mountrail, Ward | 55 min |
| Aug 23, 3:54 PM CDT | Severe Thunderstorm Warning | BIS | McLean, Ward | 66 min |
| Aug 23, 4:21 PM CDT | Severe Thunderstorm Warning | BIS | McLean, Mountrail | 54 min |
| Aug 23, 4:22 PM CDT | Severe Thunderstorm Warning | BIS | McLean, Ward | 68 min |
| Aug 23, 5:15 PM CDT | Severe Thunderstorm Warning | BIS | McLean, Sheridan | 60 min |
| Aug 23, 5:28 PM CDT | Special Weather Statement | BIS | Bottineau, Rolette | 32 min |
| Aug 23, 5:36 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau, Rolette | 54 min |
| Aug 23, 5:58 PM CDT | Severe Thunderstorm Warning | BIS | McLean, Mercer | 32 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.